Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On the Weil-Petersson metric on Teichmüller space


Authors: A. E. Fischer and A. J. Tromba
Journal: Trans. Amer. Math. Soc. 284 (1984), 319-335
MSC: Primary 32G15; Secondary 58B20
DOI: https://doi.org/10.1090/S0002-9947-1984-0742427-X
MathSciNet review: 742427
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Teichmüller space for a compact oriented surface $ M$ without boundary is described as the quotient $ \mathcal{A}/{\mathcal{D}_0}$, where $ \mathcal{A}$ is the space of almost complex structures on $ M$ (compatible with a given orientation) and $ {\mathcal{D}_0}$ are those $ {C^\infty }$ diffeomorphisms homotopic to the identity. There is a natural $ {\mathcal{D}_0}$ invariant $ {L_2}$ Riemannian structure on $ \mathcal{A}$ which induces a Riemannian structure on $ \mathcal{A}/{\mathcal{D}_0}$. Infinitesimally this is the bilinear pairing suggested by Andre Weil--the Weil-Petersson Riemannian structure. The structure is shown to be Kähler with respect to a naturally induced complex structure on $ \mathcal{A}/{\mathcal{D}_0}$.


References [Enhancements On Off] (What's this?)

  • [1] Lars. V. Alhfors, On quasiconformal mappings, J. Analyse Math. 4 (1954), 1-58. MR 0064875 (16:348d)
  • [2] -, Some remarks on Teichmüller's space of Riemann surfaces, Ann. of Math. (2) 74 (1961), 171-191. MR 0204641 (34:4480)
  • [3] -, The complex analytic structure on the space of closed Riemann surfaces, Analytic Functions, Princeton Univ. Press, Princeton, N. J., 1960. MR 0124486 (23:A1798)
  • [4] -, Curvature properties of Teichmüller's space, J. Analyse Math. 9 (1961), 161-176. MR 0136730 (25:192)
  • [5] M. Berger and D. Ebin, Some decompositions of the space of symmetric tensors on a Riemannian manifold, J. Differential Geom. 3 (1969), 379-392. MR 0266084 (42:993)
  • [6] A. Fischer and J. Marsden, Manifolds of conformally equivalent metrics, Canad. J. Math. 29 (1977), 193-209. MR 0445537 (56:3877)
  • [7] A. Fischer and A. Tromba, On a purely Riemannian proof of the structure and dimension of the unramified moduli space of a compact Riemann surface, SFB 72, preprint series, Bonn.; Math. Ann. (to appear). MR 738256 (85m:58045)
  • [8] -, Almost complex principal fibre bundles and the complex structure on Teichmüller space, SFB 72, preprint series, Bonn.; Crelle's J. (to appear).
  • [9] S. Kobayashi, Intrinsic metrics on complex manifolds, Bull. Amer. Math. Soc. 73 (1967), 347-349. MR 0210152 (35:1046)
  • [10] S. Kobayashi and K. Nomizu, Foundations of differential geometry, Vols. I, II, Interscience, New York, 1963. MR 0152974 (27:2945)
  • [11] H. Omori, On the group of diffeomorphisms on a compact manifold, Proc. Sympos. Pure Math., Vol. 15, Amer. Math. Soc., Providence, R. I., 1970, pp. 167-183. MR 0271983 (42:6864)
  • [12] H. L. Royden, Remarks on the Kobayashi metric, Several Complex Variables, II (Maryland, 1970), Springer, Berlin, 1971, pp. 125-137. MR 0304694 (46:3826)
  • [13] O. Teichmüller, Extremale quasikonforme Abbildungen und quadratische Differentiale, Abh. Preuss. Acad. Wiss. Math.-Nat. Kl., No. 22 (1939), 197 pp. MR 0003242 (2:187a)
  • [14] J. Wolf, Spaces of constant curvature, McGraw-Hill, New York, 1967. MR 0217740 (36:829)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 32G15, 58B20

Retrieve articles in all journals with MSC: 32G15, 58B20


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1984-0742427-X
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society